Study: Antidepressants Administered in Nursing Homes Linked to Falls

Study: Antidepressants Administered in Nursing Homes Linked to FallsSoon after nursing home patients begin a regimen of antidepressants outside the selective serotonin reuptake inhibitor (SSRI) category, such as bupropion or venlafaxine, they are at a much greater risk for falls that could result in serious injury, a new study suggests.

The study found that those who are already taking certain antidepressants and are prescribed an increase in dosage are also prone to more injurious falls, HealthDay reports.

"Our results identify the days following a new prescription or increased dose of a non-SSRI antidepressant as a window of time associated with a particularly high risk of falling among nursing home residents," Dr. Sarah D. Berry, a scientist at the Institute for Aging Research of Hebrew Senior Life in Boston, said in a release.

The researchers stated that the falls could be prevented if nursing home staff were to more closely monitor the residents for two days after any change in non-SSRI antidepressants was administered.

In the study, which was published in the online version of the Journal of Gerontology: Medical Sciences, researchers compiled and analyzed information from 1,181 reported falls of residents of a nursing home, and then compared changes in antidepressant medications that had been prescribed to them one and two weeks prior to the accident.

The authors of the study found a fivefold increase in the risk of falls among residents who were two days into a new prescription or had been issued an increase in dosage, while the risk of fall diminished each day after the change.

Researchers were able to link the falls to various causes, stemming from the use of the antidepressants. Berry suggests that serious cognitive or motor effects caused by the medicines may not have been fully examined yet,as well as the drugs' side effect of postural hypotension, the decrease in blood flow upon standing. Certain non-SSRIs have also been linked to sedation and coordination problems, which may have caused the falls.

"Nursing home staff should keep a watchful eye on residents in the days following a non-SSRI antidepressant change to prevent falls and clinicians should avoid making changes on weekends or during times when unfamiliar staff is present," Berry wrote in the conclusion of the report.

According to the National Library of Medicine, many side effects are associated with antidepressants, including fatigue or nausea.